Oklahoma, 2011

Hail and Damaging Wind in Oklahoma, April 25, 2011

April 25, 2011 · NWS OUN · 17 events in 9 counties and zones

A front that was located from eastern into south-central Oklahoma continued to be the focus for thunderstorms. Thunderstorms developed along and north of the boundary from late morning into the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A front that was located from eastern into south-central Oklahoma continued to be the focus for thunderstorms. Thunderstorms developed along and north of the boundary from late morning into the evening hours. Hail reached golf-ball size over Jackson county, with several locations south of I-40 receiving slightly smaller hail sizes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 25, 5:15 AM CST, 5 hours 10 minutes earlier.

Area forecast discussion, Apr 25, 5:15 AM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
615 AM CDT MON APR 25 2011

.AVIATION...
WEAK FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE AREA THIS
MORNING...ALTHOUGH OVERNIGHT SHOWERS/TSTM OUTFLOW HAS MADE BOUNDARY
MORE DIFFICULT TO PINPOINT. LOW IFR CONDITIONS WIDEPSREAD EARLY THIS
MORNING AND WILL PERSIST FOR AT LEAST A FEW HOURS AFTER SUNRISE WITH
WEAK MOIST LOW LEVEL FLOW. SURFACE LOW EXPECTED TO TAKE SHAPE VCNTY
SPS THIS MORNING THEN MOVE NEWD WITH FRONT THEN PUSHING BACK SWD.
THIS SHOULD ALLOW FOR IMPVG CONDITIONS DURING THE DAY. TSTM
DEVELOPMENT EXPECTED TO FOCUS ALONG FRONT/DRYLINE LATER
TODAY...WHICH IS EXPECTED TO BE EAST OF TAF SITES.

&&

.PREV DISCUSSION... /ISSUED 336 AM CDT MON APR 25 2011/

.DISCUSSION...
SCATTERED THUNDERSTORMS BEGINNING TO DEVELOP ACROSS NRN OK THIS
MORNING ALONG ELEVATED FRONTAL BOUNDARY AIDED BY UPPER JET ARCING
FROM SRN ROCKIES INTO OK. EXPECT THIS ACTIVITY TO CONTINUE TO
INCREASE IN AREAL COVERAGE THIS MORNING WITH STRONG FORCING
CONTINUING. SURFACE FRONT REMAINS NEARLY STATIONARY THIS MORNING
FROM SE OK INTO W TX. FRONT MAY LIFT BACK NORTH...ESP IN ERN
AREAS...AS SURFACE LOW DEVELOPS NRN SPS THIS MORNING. LOW THEN LIFTS
NEWD DURING THE DAY WITH DRYLINE ADVANCING EWD ACROSS SRN OK AND
FRONT BEGINNING TO SURGE BACK SWD AS LOW LIFTS INTO MO BY EARLY
EVENING. MOIST AIRMASS AHEAD OF THE SURFACE BOUNDARIES WILL BECOME
QUITE UNSTABLE BY AFTERNOON AND EXPECT THUNDERSTORMS TO DEVELOP
ALONG THE FRONT/DRYLINE OVER FAR EASTERN PARTS OF THE FA. INSTAB AND
STRONG SHEAR PROFILES WILL BE FAVORABLE FOR SUPERCELLS WHICH SHOULD
FAIRLY MOVE EAST OF THE FA. AFTER THIS ACTIVITY MOVES OFF TO THE
EAST MAY BE A RELATIVELY QUIET NIGHT AS THE FRONT PUSHES BACK SOUTH
OF THE REGION. ANOTHER S/W TROUGH WILL DIG SEWD THROUGH THE MEAN
TROUGH OVER THE CENTRAL U.S. AS THIS SYSTEM DEEPENS OVER THE
PLAINS...SURFACE WAVE WILL DEVELOP ON THE FRONT...TRACKING SOUTH OF
THE RED RIVER LATE TUESDAY/TUESDAY NIGHT. SEVERE STORMS MAY CLIP FAR
SERN PARTS OF THE AREA...BUT MAIN THREAT WILL REMAIN SOUTHEAST OF
THE FA. SOME LINGERING SHOWERS/TSTMS MAY CONTINUE INTO WEDNESDAY
BENEATH COOLER AIR ALOFT. FRONT THEN PUSHES WELL TO THE SOUTH AND ON
INTO THE GULF AS UPPER TROUGH CONTINUES TO MOVE EASTWARD WITH DRY
WEATHER THEN EXPECTED TO PERSIST THROUGH LATE WEEK. ANOTHER FRONT
MOVES THROUGH SATURDAY AS BROAD UPPER TROUGH MOVES THROUGH THE
CENTRAL AND NORTHERN PLAINS WITH PRECIP CHANCES LIMITED TO THE SE.
DRY WEATHER THEN EXPECTED THROUGH THE REMAINDER OF THE
PD.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  49  70  50 /  40  20  10  50
HOBART OK         70  46  71  47 /  20  10  10  40
WICHITA FALLS TX  82  51  79  53 /  20  10  10  20
GAGE OK           64  39  67  44 /  20  10  20  50
PONCA CITY OK     64  42  66  46 /  60  20  20  60
DURANT OK         82  57  76  56 /  50  20  20  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...DENSE FOG ADVISORY UNTIL 11 AM CDT THIS MORNING FOR OKZ015>020-
     022>031-035>040-044.

TX...DENSE FOG ADVISORY UNTIL 11 AM CDT THIS MORNING FOR TXZ085-086.

&&

22/02
Hazardous weather outlook, Apr 25, 4:20 AM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
520 AM CDT MON APR 25 2011

OKZ004>048-050>052-TXZ083>090-251700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
520 AM CDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA EAST OF A LINE FROM PONCA CITY TO
STILLWATER...TO ARDMORE AND MARIETTA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 2 PM TO
10 PM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
A VIGOROUS UPPER LEVEL JET AND TROUGH HAD BEGUN TO EJECT FROM THE
SOUTHERN ROCKIES THIS MORNING. THESE FEATURES WILL MOVE EAST
THROUGHOUT THE DAY. THEY WILL BRING LIFT TO GENERATE
THUNDERSTORMS...AND STRONG WIND SHEAR THAT WILL LIKELY YIELD SEVERE
STORMS.

EARLY THIS MORNING...THUNDERSTORMS HAD ALREADY FORMED IN NORTHERN
OKLAHOMA...WHERE WEAKLY TO MODERATELY UNSTABLE AIR WAS ARRIVING FROM
THE SOUTH. ALTHOUGH ISOLATED SEVERE HAIL WILL BE POSSIBLE...THESE
STORMS WILL MAINLY PRODUCE HEAVY RAIN...FREQUENT LIGHTNING...AND
SMALL HAIL.

THIS FIRST WAVE OF ACTIVITY WILL MOVE OUT OF THE REGION BY MID
MORNING. THEN THE FOCUS FOR AFTERNOON THUNDERSTORM DEVELOPMENT WILL
BE ALONG A COLD FRONT AS IT ARRIVES IN THE INTERSTATE 35 CORRIDOR.
STRONG TO SEVERE STORMS ARE EXPECTED TO FORM ALONG THE FRONT
RELATIVELY EARLY IN THE AFTERNOON HOURS. INSTABILITY...WIND SHEAR...
AND LOW CLOUD BASES WILL AGAIN FAVOR DAMAGING HAIL AND DAMAGING
WINDS...BUT ALSO WITH SOME RISK OF TORNADOES.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY APR 26.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...65 PERCENT.

OTHER HAZARDOUS WEATHER...
DENSE FOG WILL LIMIT VISIBILITIES TO LESS THAN 1/4 MILE ACROSS PARTS
OF THE AREA. A DENSE FOG ADVISORY IS IN EFFECT. PLEASE REFER TO THE
LATEST VERSION OF THIS PRODUCT FOR MORE INFORMATION.

DRY AND BREEZY CONDITIONS WILL ELEVATE THE WILDFIRE POTENTIAL FOR A
FEW HOURS TODAY IN WESTERN NORTH TEXAS...MAINLY AROUND FOARD...
KNOX...AND BAYLOR COUNTIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
ANOTHER STRONG UPPER LEVEL DISTURBANCE WILL EJECT FROM THE ROCKIES
ON TUESDAY EVENING. ALTHOUGH THE RICH FEED OF GULF MOISTURE WILL BE
LOCATED SOUTH AND EAST OF THE NORMAN FORECAST AREA...A FEW SEVERE
STORMS WILL BE POSSIBLE...AS THE DISTURBANCE WILL GENERATE VERY
STRONG LIFT. ONE CLUSTER OF STRONG STORMS WILL ARRIVE INTO NORTHWEST
OKLAHOMA LATE IN THE DAY...AND MAY EVENTUALLY REACH OTHER PARTS OF
OKLAHOMA AND NORTH TEXAS. MEANWHILE...ANOTHER CLUSTER OF STORMS WILL
LIKELY AFFECT SOUTHEAST OKLAHOMA...AS SURFACE LOW PRESSURE PASSES
NEARBY.

THE CHANCE OF THUNDERSTORMS WILL END EARLY WEDNESDAY...AND DRY
WEATHER IS THEN EXPECTED THROUGH AT LEAST FRIDAY. THERE IS A CHANCE
THAT ANOTHER STORM SYSTEM WILL APPROACH NEXT WEEKEND.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

BURKE

In the hours before

Special weather statement, Apr 25, 9:53 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1053 AM CDT MON APR 25 2011

OKZ032-042-043-251615-
COAL OK-HUGHES OK-PONTOTOC OK-
1053 AM CDT MON APR 25 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL...HUGHES AND PONTOTOC
COUNTIES.

AT 1053 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
ALLEN TO 6 MILES NORTHWEST OF FITTSTOWN...MOVING NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3464 9639 3455 9682 3459 9682 3488 9658
      3490 9654 3488 9651 3492 9649 3513 9610

30

The radar

The Norman radar (KTLX), 95 km away, was scanning. The volume nearest the first event began at 16:23 UTC.

Open the radar archive at this moment

Event by event

16 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hughes

When
April 25, 10:25 AM CST
Where
Hughes County, Wetumka
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
35.240, -96.240

Hail, Pontotoc

When
April 25, 10:30 AM CST
Where
Pontotoc County, Allen
Measured
0.75 in hail
Reported by
Public
Coordinates
34.880, -96.410

Hail, Hughes

When
April 25, 10:50 AM CST
Where
Hughes County, Atwood
Measured
0.75 in hail
Reported by
Public
Coordinates
34.960, -96.340

Hail, Hughes

When
April 25, 10:57 AM CST
Where
Hughes County, 1 mi W of Calvin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.970, -96.268

Hail, Hughes

When
April 25, 12:39 PM CST
Where
Hughes County, Stuart
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
34.900, -96.100

Hail, Love

When
April 25, 1:04 PM CST
Where
Love County, 4 mi SW of Marietta
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.899, -97.169

Hail, Love

When
April 25, 1:08 PM CST
Where
Love County, Thackerville
Measured
0.75 in hail
Reported by
Post Office
Coordinates
33.790, -97.140

Thunderstorm Wind, Marshall

When
April 25, 1:30 PM CST
Where
Marshall County, 1 mi SE of Kingston
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.990, -96.708

A tree blew down, which toppled a power line as well. Monetary damages were estimated.

Hail, Atoka

When
April 25, 1:49 PM CST
Where
Atoka County, 2 mi SE of Wardville
Measured
0.75 in hail
Reported by
Public
Coordinates
34.639, -96.005

Hail, Greer

When
April 25, 3:20 PM CST
Where
Greer County, 1 mi SW of Mangum
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.870, -99.513

Hail, Jackson

When
April 25, 3:38 PM CST
Where
Jackson County, Blair
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.780, -99.330

Hail, Jackson

When
April 25, 3:45 PM CST
Where
Jackson County, Martha
Measured
1.75 in hail
Reported by
Public
Coordinates
34.730, -99.390

Hail, Beckham

When
April 25, 3:55 PM CST
Where
Beckham County, Elk City
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
35.410, -99.420

Hail, Jackson

When
April 25, 4:15 PM CST
Where
Jackson County, Altus
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.640, -99.330

Hail, Beckham

When
April 25, 5:20 PM CST
Where
Beckham County, Erick
Measured
1 in hail
Reported by
Public
Coordinates
35.210, -99.870

Hail, Harmon

When
April 25, 5:50 PM CST
Where
Harmon County, 10 mi N of Gould
Measured
0.88 in hail
Reported by
Public
Coordinates
34.815, -99.770

Hail, Greer

When
April 25, 6:30 PM CST
Where
Greer County, Mangum
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.880, -99.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305753, 305756, 305757, 305758, 305768, 305760, 305770, 305773, 305777, 305787, 305762, 305764, 305788, 305765, 305766, 305796, 305798.